Texas, 2022Drought in Texas, July 19 to 31, 2022
July 19 to 31, 2022 · NWS AMA · 2 events in 2 counties and zones
During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the month of July some areas, especially in the western combined Panhandles improved while other areas saw degradations in categorical drought per the US Drought Monitor. Overall drought conditions persisted across the combined Panhandles during the month of July. Irrigated corn was doing well but well behind schedule. Winter wheat harvest ended with yields well below normal. Rangeland and pasture conditions continued to be poor with an increase in cattle continuing to be sold, well above past years, as supplemental feeding becomes expensive when cattle should be grazing natural grasslands. A couple of wildfires in the Texas occurred during the month of July due to the drought conditions as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 11:56 AM CST, 4 minutes earlier.
Area forecast discussion, Jul 19, 11:56 AM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1256 PM CDT Tue Jul 19 2022
.AVIATION...
For the 18Z TAFs, isolated to scattered showers and thunderstorms
are expected to develop later this afternoon and tonight, with the
best chance at KDHT, and lowest overall at KGUY and KAMA. Have
continued with a mention of a PROB30 group at KDHT this evening,
and have omitted mentioning at KGUY and KAMA due to high uncertainty
and a low probability of occurrence. A weak boundary will continue
to slowly settle southward across the area today and tonight, with
northwest to north winds in its wake.
02
&&
.PREV DISCUSSION... /Issued 646 AM CDT Tue Jul 19 2022/
AVIATION...
12z TAF Issuance...VFR conditions are expected through much of the
day today. However, scattered thunderstorms late this afternoon
and evening may result in MVFR conditions if one were to go over a
site. The best chance for a thunderstorm will be at DHT, but
AMA/GUY cannot be ruled out. A weak front will veer south winds to
the north through the morning at DHT/GUY, while winds remain from
the southwest until after midnight tonight at AMA. Wind speeds
will generally be 5 to 15 knots with some gusts up to 20 to 25
knots possible.
Rutt
PREV DISCUSSION... /Issued 327 AM CDT Tue Jul 19 2022/
SHORT TERM...Today through Tomorrow Night...
The upper ridge will be over the New Mexico and Arizona border
today with northwest flow aloft. A weak lee low will bring a weak
cold front through the Panhandles today, with little to no change
in the temperatures and only a shift in the winds from southwest
to northeast. With little driving force pushing the low
southeastward, the front will likely stall over the central
Panhandles this afternoon with the southern Texas Panhandle
remaining in southwesterly surface winds. Warm air advection is
still expected today with highs right around or above 105 degrees
across the entire forecast area. The Excessive Heat Watch has been
upgraded to include all but Cimarron County in a Heat Advisory
this afternoon, while Palo Duro Canyon may easily get to 110-115
degrees with an Excessive Heat Warning for the park.
The temperature forecast could adjust slightly by a few degrees
given some caveats. Models are picking up on isolated to
scattered shower and thunderstorm development this afternoon
across the western Panhandles, which could play a key role in how
the temperatures play out with an increase in cloud cover and rain
chances. In addition, the high clouds on current satellite water
vapor analysis this morning may linger across portions of the area
and also limit the warming potential a bit. One last caveat with
temperatures today would be the potential for the winds to pick
up ahead of and behind the frontal boundary, which could also mix
out some of the hottest temperatures and keep them just a few
degrees below expected.
Any shower or storm that develops this afternoon and evening are
expected to remain below severe limits, but strong wind gusts
cannot be ruled out. The best chances for precipitation to occur
will be across the western half of the Panhandles with monsoonal
moisture wrapping around the upper high. Storm motion will be
south southeast due to the flow aloft, but 0-6km bulk shear is
weak so storms will be slow moving. Therefore, localized flooding
is also possible especially across the far western Panhandles.
By tomorrow, the high will have shifted ever so slightly westward
and be centered over eastern Arizona. This will keep the
Panhandles in northwest flow aloft and a continued chance for
monsoonal moisture to assist in storm development during the
afternoon hours. In typical diurnal fashion, showers and storms
are expected to develop off the mountains in New Mexico and
Colorado and push eastward through the evening. Best chance for
storms are once again in the western Panhandles and there is a
potential for a storm or two to become severe with damaging wind
gusts the main threat. Storm motion will be once again slow, so
any moderate to heavy rainfall may cause localized flooding
issues.
Temperatures tomorrow will be cooler with highs barely reaching
triple digits. Storms tonight will help to push the surface low
over the Panhandles eastward with surface winds turning to the
northeast across the entire area. For now, temperatures appear to
be subdued in the Palo Duro Canyon for tomorrow with highs below
105 degrees and no heat headline needed for now. If temperature
trends in the models hedge slightly warmer for tomorrow, then we
will need to consider the issuance of a Heat Advisory for the
park.
Rutt
LONG TERM...
A northwest flow a loft may bring some showers and thunderstorms
across the Panhandles Thursday afternoon and night. The upper level
ridge then starts to expand across much of the southern U.S. for
Friday and Saturday. The Panhandles will be more centered under the
ridge, so the forecast goes dry for the most part on these two days.
Showers and thunderstorms may return to the northwest CWA for Sunday
and Monday as the flow aloft becomes more southwesterly as the
center of the high builds off to the east of the region. This
southwest flow will tend to tap into some subtropical moisture. This
moisture combined with a surface trough just to the west of our CWA
may provide the stage for shower and thunderstorm development.
High temperatures Thursday through Monday will continue to run above
normal. Readings will generally be in the mid 90's to near 105.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Armstrong-Carson-
Collingsworth-Dallam-Deaf Smith-Donley-Gray-Hansford-
Hartley-Hemphill-Hutchinson-Lipscomb-Moore-Ochiltree-Oldham-
Potter-Randall-Roberts-Sherman-Wheeler.
Excessive Heat Warning until 9 PM CDT this evening for Palo Duro
Canyon.
OK...Heat Advisory until 9 PM CDT this evening for Beaver-Texas.
&&Hazardous weather outlook, Jul 19, 2:38 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
338 AM CDT Tue Jul 19 2022
OKZ001>003-TXZ001>020-317-192100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
338 AM CDT Tue Jul 19 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Thunderstorms will be possible across portions of the Texas and
Oklahoma Panhandles late this afternoon and evening. Any storms
that develop are expected to remain below severe levels.
High temperatures at or above 105 degrees are expected this
afternoon across the Texas and Oklahoma Panhandles. With
locations across the western and west-central Texas Panhandle
favored to reach 105 to 109 degrees and locations across the
eastern Panhandles favored to reach 110 to 114 degrees. A Heat
Advisory has been issued for the combined Texas and Oklahoma
Panhandles, minus Cimarron County for this afternoon and evening.
High temperatures of up to 113 degrees is expected at Palo Duro
Canyon with an Excessive Heat Warning in effect this afternoon
and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms are possible across parts of the area Wednesday and
Thursday, and again Sunday and Monday. If a storm develops, they
are expected to remain below severe levels at this time.
High temperatures up to 105 degrees are again possible at the
Palo Duro Canyon State Park Sunday and Monday. Additional Heat
Advisories may be needed during this time period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Gray
- When
- July 19, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Gray County was only abnormally dry (D0) at the beginning of the month. July was abnormally dry with Moderate Drought (D1) returning by mid week. By the third week 75% of the county slipped into Severe Drought (D2). It wasn't till a decent rain event during the last few days of the month that helped the county end in Moderate Drought with the exception of the far southeast corner of the county. The county's overall monthly rain total ended with a large range from 1.5 to 5.
Drought, Wheeler
- When
- July 19, 12:00 PM CST to July 31, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
Wheeler County started the month out with only abnormally dry conditions (D0). However, July was abnormally dry and hot with drought conditions reappearing by mid month. The entire county was in Moderate Drought (D1) by mid month and by the third week all but the most northern quarter of the county slipped into Severe Drought (D2). A slight improvement in the far northwest portion of D2 improved to D1 during the last few days of the month leaving the southeast two thirds in D2 with a 0.5 to 1.5 deficit for the month. The northwest third ended the month in D1 with a 0.1 to 0.5 deficit for the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 19 to 23, 202281 deaths · 35 events
- Excessive Heat in Oklahoma, July 19 to 21, 202229 injured · 25 events
- Lightning Strikes in Florida, July 19, 20221 death · 1 injured · 2 events
- Rip Current in New York, July 19, 20221 death · 1 event
- Hail and Damaging Winds in Georgia, July 19 to 21, 20221 injured · $124,000 · 1 in hail · 26 events
- Damaging Winds in Arizona, July 19, 2022$500,000 · 70 kt wind · 3 events
- Drought in Oklahoma, July 19 to 31, 202225 events
- Excessive Heat in Texas, July 19 to 20, 202221 events
- Damaging Winds in New York, July 19, 2022$19,000 · 55 kt wind · 4 events
- Excessive Heat in Louisiana, July 19 to 20, 202217 events
- Drought in Texas, July 19 to 31, 202214 events
- Heat in Texas, July 19 to 21, 202213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048243, 1048244.